Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 292, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2008, 5:54 PM CDT for Gray County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2008, 5:54 PM CDT (22:54 UTC)
- Expired
- Jul 18, 2008, 6:31 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Gray County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:15 PM CDT | HAIL 0.75 | 5 N Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 182254 SVRDDC KSC069-182345- /O.NEW.KDDC.SV.W.0292.080718T2254Z-080718T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 554 PM CDT FRI JUL 18 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 645 PM CDT * AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF MONTEZUMA...MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MONTEZUMA... THE HAGGARD ELEV... RURAL RESIDENCES OF SOUTHERN GRAY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3778 10030 3751 10026 3751 10053 3776 10053 TIME...MOT...LOC 2254Z 342DEG 8KT 3769 10047 $$ FINCH
2 follow-up statements
000 WWUS53 KDDC 182319 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 619 PM CDT FRI JUL 18 2008 KSC069-182345- /O.CON.KDDC.SV.W.0292.000000T0000Z-080718T2345Z/ GRAY KS- 619 PM CDT FRI JUL 18 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH CENTRAL GRAY COUNTY... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF MONTEZUMA...MOVING SOUTH AT 9 MPH. * LOCATIONS IMPACTED INCLUDE... MONTEZUMA... RURAL RESIDENCES OF SOUTHERN GRAY COUNTY. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3770 10040 3751 10026 3751 10053 3768 10051 TIME...MOT...LOC 2319Z 342DEG 8KT 3764 10045 $$ FINCH
000 WWUS53 KDDC 182331 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT FRI JUL 18 2008 KSC069-182341- /O.CAN.KDDC.SV.W.0292.000000T0000Z-080718T2345Z/ GRAY KS- 631 PM CDT FRI JUL 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER SOUTHERN GRAY COUNTY. LAT...LON 3770 10040 3751 10026 3751 10053 3768 10051 TIME...MOT...LOC 2331Z 342DEG 8KT 3761 10044 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:07 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 3:07 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT FRI JUL 18 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND QPF TONIGHT INTO SATURDAY EARLY MORNING. A SUBTROPICAL PLUME AND SHORTWAVE WITH A 60KT 200MB JET STREAK WAS MOVING EAST INTO WESTERN COLORADO. THIS FEATURE IS FORECAST TO MOVE ACROSS WESTERN KANSAS TONIGHT. THIS WILL ENHANCE UVVS AND PROVIDE SOME SUPPORT FOR ANOTHER ROUND OF THUNDERSTORMS OVERNIGHT. ALSO A WEAK FRONTAL BOUNDARY WAS SLOWLY LIFTING NORTH FROM THE ELKHART TO LIBERAL AREAS WITH SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP. CAPES ARE RUNNING AROUND 2000 J/KG BUT WITH VERY WEAK LAYER SHEAR DO NOT EXPECT SEVERE. WILL KEEP 4O TO 50 POPS GOING FOR TONIGHT ACROSS MUCH OF THE FA AND INCREASE IN THE WEST TO LIKELY WITH THE UPPER WAVE. THE GFS HAS THE HIGHEST RAINFALL AMOUNTS ACROSS THE SOUTHERN TIER COUNTIES AND WILL TRY AND FOLLOW THAT MODEL FOR QPF OVERNIGHT AS IT DID THE BEST WITH LAST NIGHTS SYSTEM. THE SHORTWAVE SHOULD BE JUST EAST OF DODGE CITY BY 12Z WITH A FEW THUNDERSTORMS IN THE MEDICINE LODGE AREA UNTIL 15Z. THEN LOOK FOR UPPER RIDGING WITH WARM TEMPS INTO THE WEEKEND. FOR TONIGHT LOOK FOR SOUTHEAST WINDS TO BECOME SOUTH AT 10 MPH WITH OVERNIGHT LOWS SIMILAR TO LAST NIGHT IN THE MID TO UPPER 60S UNDER MOSTLY CLOUDY SKIES. FOR SATURDAY EXPECT CLEARING WEST TO EAST BEHIND THE UPPER WAVE AND SOUTH WINDS INCREASING TO 15 TO 25 MPH. HIGHS SHOULD BE IN THE MID TO UPPER 90S. FOR SATURDAY NIGHT LOOK FOR SOUTH WINDS AROUND 10 TO 15 MPH WITH CLEAR SKIES AND LOWS IN THE UPPER 60S TO LOWER 70S. FOR SUNDAY LOOK FOR SUNNY SKIES WITH SOUTH WINDS AGAIN PICKING UP TO 15 TO 25 MPH AND HIGHS AROUND THE CENTURY MARK. DAYS 3-7... SENSIBLE WEATHER DURING THE PERIOD WILL BE HEAVILY DEPENDANT ON MINOR SHORTWAVE TROUGHS MOVING OVER THE TOP OF THE RIDGE, AND IF THESE FEATURES CAN PUSH BOUNDARIES DOWN INTO SOUTHWESTERN KANSAS AND SET OFF CONVECTION. MEDIUM RANGE MODELS ARE, AS EXPECTED, ALL OVER THE PLACE WITH THESE FEATURES. THE GFS BRINGS A SHORTWAVE THROUGH THE NORTHERN PLAINS MONDAY, TAKING IT FURTHER EASTWARD TUESDAY AND BRINGING A BOUNDARY DOWN. THE ECMWF DURING THE SAME PERIOD KEEPS THE RIDGE WELL BUILT UP, WHILE THE CANADIAN HAS A SHORTWAVE SIMILAR BUT WEAKER THAN THE GFS. BY WEDNESDAY AND THURSDAY, THE ECMWF IS BRINGING A SHORTWAVE OUT. ENSEMBLE SPREAD IS ALL OVER THE PLACE AND THE MEANS HAVE AVERAGED OUT SUCH SMALL FEATURES. GIVEN ALL THE UNCERTAINTY AND MODEL INCONSISTENCY BOTH BETWEEN MODELS AND FROM RUN TO RUN, SEE LITTLE REASON TO MAKE WHOLESALE CHANGES TO THE GOING FORECAST. WILL CONTINUE TO KEEP THE VERY MINIMAL POPS WE HAVE GOING FOR MONDAY NIGHT AND AGAIN ON LATE WEDNESDAY. WILL CONTINUE TO KEEP HIGHS MAINLY IN THE 90S AND LOWS IN THE 60S AND LOW 70S, WITH ONLY MINOR TWEAKS TO AGREE BETTER WITH THE NEIGHBORS. .AVIATION... SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED ACROSS THE SOUTHERN CWA NEAR A SFC BOUNDARY, AND THIS ACTIVITY SHOULD CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING. THINK THAT MOST OF THE ACTIVITY WILL STAY SOUTH, SO WILL KEEP KDDC IN THE VCTS WITH KGCK HAVING ONLY A CB MENTION. STORMS SHOULD TAPER OFF AFTER 03Z, LEAVING THE FORECAST AREA MAINLY WITH MID LEVEL CLOUDS AND VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 98 70 100 / 50 10 0 0 GCK 66 98 68 99 / 60 10 0 0 EHA 66 98 67 100 / 60 10 0 0 LBL 67 99 68 100 / 60 10 0 0 HYS 67 98 70 101 / 30 10 0 0 P28 70 97 73 101 / 50 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
Hazardous weather outlook, Jul 18, 3:18 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT FRI JUL 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-192030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 PM CDT FRI JUL 18 2008 /218 PM MDT FRI JUL 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON AND EVENING AS A WEAK FRONTAL BOUNDARY LIFTS NORTH ACROSS SOUTHWESTERN KANSAS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS WESTERN KANSAS BEFORE MIDNIGHT WITH MORE NUMEROUS THUNDERSTORMS EXPECTED. WITH WEAK LAYER WIND SHEAR THE THUNDERSTORMS WILL BE SLOW MOVING WITH LOCALLY HEAVY RAINFALL POSSIBLE. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW COULD HAVE SOME SMALL HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 18, 3:33 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT FRI JUL 18 2008
KSZ084-085-182145-
MORTON-STEVENS-
333 PM CDT FRI JUL 18 2008
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILBURTON...MOVING NORTHEAST AT
12 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
INCLUDING THE CITIES OF ROLLA AND FETERITA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3718 10173 3718 10138 3708 10136 3700 10145
3700 10196
TIME...MOT...LOC 2033Z 233DEG 10KT 3698 10172
FINCHLocal storm report, Jul 18, 5:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 1 SSW ROLLA 37.11N 101.64W
07/18/2008 M2.43 INCH MORTON KS TRAINED SPOTTER
THIS CALLER REPORTED THE RAIN WAS HEAVIER TO THE
SOUTHEAST OF HIM, AND KNEW OF WATER OVER ROADS
APPROXIMATELY 1 TO 2 MILES SOUTHEAST OF ROLLA.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:33 PM CDT | Special Weather Statement | DDC | Morton | 72 min |
| Jul 18, 3:53 PM CDT | Areal Flood Warning | DDC | Morton, Stevens | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.